FDA Issues Warning About Mixing Opioid Treatment Drugs & Other Meds

By Paul Gaita 09/27/17

The FDA has decided to strengthen its 2016 warning about the combined use of opioid treatment medication and benzos.

Image: 
various prescription pill bottles

The Food and Drug Administration (FDA) is asking medical professionals to exercise caution when prescribing benzodiazepines or other drugs that depress the central nervous system (CNS) to patients that are also taking medication-assisted treatment (MAT) drugs like buprenorphine, buprenorphine-naloxone (also known as Suboxone), and methadone for opioid dependency.

The agency issued a statement on September 20 that underscored a previous safety warning issued in 2016 about health risks involved in mixing opioid treatment medication with benzodiazepines. The FDA alert stated that "the combined use of these drugs increases the risk of serious side effects," adding that health care professionals should not withhold the latter medication from patients using MAT drugs, as the risks were outweighed by the severe harm caused by untreated opioid dependency.

The FDA recommended that doctors use "careful medical management" and establish a treatment plan for such individuals, including education, drug monitoring and tapering the use of the CNS drugs, if possible.

The 2016 statement issued by the FDA regarded combined use of opioid medications used to treat pain or cough and benzodiazepines/CNS depressants, which could result in slow or difficult breathing and even death. It advised that doctors should limit the prescription of both medications to patients, except to those "for whom alternative treatment options are inadequate," and required manufacturers to add a "black box"—their strongest warning—to packaging which warned of the dangers of interaction between the two types of drugs.

The statement also listed a large number of both brand name and generic opioid drugs, including codeine, hydrocodone, morphine, oxycodone, and the MAT drugs buprenorphine and methadone, as potentially dangerous when mixed with benzodiazapines like Xanax and Klonopin, sleep drugs like Ambien, and several muscle relaxants and antipsychotics, including Abilify and Haldol.

The 2016 statement concluded with the agency noting that it would "evaluate the evidence regarding combined use of benzodiazepines or other CNS depressants with MAT drugs." That review appears to have spawned the September 2017 statement, which makes clear that MAT patients should not stop treatment or any prescribed medication without first consulting with their health care professionals.

The statement also outlined treatment plan suggestions, which included managed use of benzodiazepines when starting MAT; considering alternate treatment options to CNS depressants; and coordinating communication with other prescribers to make them aware of their buprenorphine or methadone treatment. 

Additionally, the FDA will require manufacturers to include black box information about the risks of interaction between methadone products and benzodiazepines and CNS depressants, as well as expanded guidance for health care professionals on treating individuals using buprenorphine or methadone who are also taking CNS depressants.

Please read our comment policy. - The Fix
Disqus comments
PaulG.jpg

Paul Gaita lives in Los Angeles. He has contributed to the Los Angeles Times, Variety, LA Weekly, Amazon.com and The Los Angeles Beat, among many other publications and websites. 

Disqus comments